Not for Those with Any History of Mental Illness - Australia, AU

I have always suffered with acne. While not what...

I have always suffered with acne. While not what some would call severe, it was always an issue and never improved after puberty despite spending thousands on skincare.
I eventually i went to see a dermatologist who prescribed Accutane. At no stage did he ask me whether there was any family history of mental illness or if I had any issues myself. I wish he had.
After the birth of my first child I had post-natal depression which lasted about 18 months. After that I recovered fully however there is family history of PTSD and PND.
Initially I had a few physical side effects which were mentioned in the Roche leaflet. Dry lips, dry and itchy eyes and one which wasn't mentioned - genital itching and stinging (I had tests for infections and all proved negative so GP decided it might have been the Accutane). Fortunately the genital problem settled down but I still used tear drops and loads of lip balm while I was on Accutane.
The worst was yet to come. After about 3 months I noticed mood changes. These then worsened to the point where I cried continuously for days and stopped going to work. I was impossible to live with. I hated my husband for no reason who strangely stuck by me. I felt suicidal frequently although never attempted it. It was like post-natal depression all over again, possibly worse. I had no idea why all of a sudden I was so depressed I couldn't function. My GP had no idea either and prescribed me anti-depressants which had a small effect but nothing major.
The only positive thing at that time was that my acne was gone! After 6 months on Accutane I stopped taking it as it had cured me and the Dermatologist said that it could cause liver damage so 6 months was enough.
After another 3 months I started to recover from the depression. Just like magic. I stopped taking the anti-depressants and was fine again.
A year later a friend's son attempted suicide and was hospitalised. The psychiatrist that treated him reported that he had treated several young people that year who had all become suicidal while taking Accutane. Eventually things started to be reported in the media about the link between Accutane and depression/suicide. That was when the 'penny dropped' and I realised that it was the Accutane that caused me to be so depressed.
Please be very careful if you are taking this stuff. By the way, my acne returned again after 10 years!! A little at first but now I am peri-menopausal it is back with a vengeance. I wont be considering Accutane again.
Was this review helpful? {{ voteCountOthers + ' other' + (voteCountOthers == 1 ? '' : 's') }} found this helpful